Buscar en
Medicina Clínica (English Edition)
Toda la web
Inicio Medicina Clínica (English Edition) Skin manifestations associated with the new coronavirus SARS-CoV-2 disease
Journal Information
Vol. 155. Issue 9.
Pages 414-415 (November 2020)
Vol. 155. Issue 9.
Pages 414-415 (November 2020)
Letter to the Editor
DOI: 10.1016/j.medcle.2020.04.026
Full text access
Skin manifestations associated with the new coronavirus SARS-CoV-2 disease
Manifestaciones cutáneas asociadas a la enfermedad por el nuevo coronavirus SARS-CoV-2
Visits
...
Áurea Redondo-Sendino
Corresponding author
aurearedondo@hotmail.com

Corresponding author.
, Isabel Cristina González Sánchez, Beatriz de Victoria Fernández
Medicina de Familia, Centro de Salud Canillejas, Madrid, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Dear Editor,

The disease caused by the novel coronavirus SARS-CoV-2 (COVID-19) usually presents with respiratory symptoms, but clinical manifestations have been described in other organs, such as the skin. Below we describe the case of a patient with skin symptoms that developed during the recovery period from a coronavirus SARS-CoV-2 pneumonia.

We present the case of a 51-year-old man with no relevant medical history who came to the emergency department due to a dry cough and dyspnea on moderate exertion, for the past 7 days. On physical examination, the patient was eupneic, afebrile, and lung auscultation was normal. The chest X-ray revealed peripheral and bilateral pulmonary opacities, predominantly in the lower lobes, which, in the epidemiological context in Spain in March 2020, was compatible with COVID-19. The polymerase chain reaction (PCR) test for the coronavirus SARS-CoV-2 was positive. The treatment prescribed was hydroxychloroquine for 5 days and lopinavir/ritonavir for 10 days. He remained in hospital for 15 days until clinical improvement was seen, and the PCR result for the coronavirus SARS-CoV-2 was negative. Two days after discharge, an erythematous maculopapular rash with islands of healthy, slightly pruritic skin suddenly presented on his trunk. The prescription given was topical betamethasone dipropionate and 20mg of oral bilastine, but after 24h the lesions had spread to the cervical region, face and proximal region of the arms, so 30mg of prednisone was added orally. The clinical response was favorable, with disappearance of the lesions in a few days.

The novel coronavirus SARS-CoV-2 disease (COVID-19) was first described in Wuhan (China) in December 2019, and is characterized by the appearance of respiratory symptoms, such as fever, dry cough, dyspnea, rhinorrhoea, anosmia and ageusia. The spectrum of respiratory involvement ranges from an upper respiratory tract cold, which can go unnoticed, to severe pneumonia or severe acute respiratory syndrome due to coronavirus 2 (SARS-CoV-2).1 Although less frequently, dermatological manifestations associated with COVID-19 have been described. In a sample of 88 cases, Recalcati found 18 patients with cutaneous manifestations, including 14 cases of erythematous rash, 3 with widespread urticaria, and a chickenpox-like rash. In most of the patients, cutaneous symptoms appeared after hospital discharge, as in our case, and were not associated with a greater severity of COVID-19. The lesions mainly affected the trunk, were asymptomatic or slightly pruritic and disappeared in a few days.2 These cutaneous symptoms are not specific to COVID-19, but rather they are characteristic of those that occur in other common viral respiratory infections. For example, a case of COVID-19 has been described that was initially confused with dengue due to the similarity of the cutaneous symptoms.3

Other dermatological manifestations to consider are those due to the secondary effects of certain drugs used in the treatment of COVID-19. In particular, consideration should be given to the possible adverse effects to the skin of hydroxychloroquine, such as skin hyperpigmentation, pruritus, xerosis cutis, alopecia, urticaria, morbilliform or maculopapular eruptions, and exfoliative dermatitis.4 Azithromycin can also cause skin rashes, pruritus, or Stevens-Johnson syndrome. The most common adverse effects of the lopinavir and ritonavir combination include maculopapular rashes, pruritus, eczema and seborrheic dermatitis.

Other more serious cutaneous lesions have been described, caused by microthrombosis related to endothelial injury and vascular disorders produced in COVID-19. These are sudden-onset ischemic lesions characterized by cyanosis, blistering, and dry gangrene of the fingers and toes.5

In conclusion, although it seems highly probable that COVID-19 produces skin disorders, more studies are necessary to know all its forms of presentation and confirm its causal relationship.

Patient consent was obtained, and the working site protocols for the treatment of patient information were followed.

Funding

None.

Conflict of interests

None.

References
[1]
D. Wang, B. Hu, C. Hu, F. Zhu, X. Liu, J. Zhang, et al.
Clinical characteristics of 138 hospitalized patients with 2019 novel coronavirus-infected pneumonia in Wuhan, China.
JAMA, 323 (2020), pp. 1061-1069
[2]
S. Recalcati.
Cutaneous manifestations in COVID-19: a first perspective.
J Eur Acad Dermatol Venereol, (2020),
[3]
B. Joob, V. Wiwanitkit.
COVID-19 can present with a rash and be mistaken for dengue.
[4]
A.P. Fernandez.
Updated recommendations on the use of hydroxychloroquine in dermatologic practice.
J Am Acad Dermatol, 76 (2017), pp. 1176-1182
[5]
Y. Zhang, W. Cao, M. Xiao, Y.J. Li, Y. Yang, J. Zhao, et al.
Clinical and coagulation characteristics of 7 patients with critical COVID-2019 pneumonia and acro-ischemia.

Please cite this article as: Redondo-Sendino Á, González Sánchez IC, de Victoria Fernández B. Manifestaciones cutáneas asociadas a la enfermedad por el nuevo coronavirus SARS-CoV-2. Med Clin (Barc). 2020;155:414–415.

Copyright © 2020. Elsevier España, S.L.U.. All rights reserved
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos

es en pt
Política de cookies Cookies policy Política de cookies
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here. Utilizamos cookies próprios e de terceiros para melhorar nossos serviços e mostrar publicidade relacionada às suas preferências, analisando seus hábitos de navegação. Se continuar a navegar, consideramos que aceita o seu uso. Você pode alterar a configuração ou obter mais informações aqui.